Texas, 2008High Wind and Strong Wind in Texas, March 14, 2008
March 14, 2008 · NWS AMA · 3 events in 3 counties and zones
which resulted in strong non-thunderstorm gradient winds across the southern half of the Texas Panhandle. however no injuries were reported.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Surface low pressure deepened...which resulted in strong non-thunderstorm gradient winds across the southern half of the Texas Panhandle. These strong winds caused some damage...however no injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 14, 11:45 AM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Mar 14, 11:45 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1245 PM CDT FRI MAR 14 2008
.AVIATION...
AVIATION FORECAST HAS BECOME A BIT TRICKY. SURFACE ANALYSIS SHOWS
COLD FRONT HAS ALREADY DROPPED SOUTH THROUGH THE OKLAHOMA PANHANDLE.
WINDS AT KGUY HAVE ALREADY SHIFTED TO THE NORTH AS FRONT HAS PUSHED
THROUGH THE SITE. FRONT MAY ALSO HAVE MOVED THROUGH KCAO AS WELL.
WITH FRONT SHOWING GRADUAL SOUTHERLY PROGRESSION THROUGH THE
MORNING...EXPECT IT TO BE THROUGH KDHT WITHIN THE NEXT FEW HOURS.
LIGHT SHOWERS HAVE ALSO BEEN NOTED MOVING ACROSS NORTHERN NEW MEXICO.
THERE IS A POTENTIAL FOR THESE TO IMPACT KGUY BUT EVEN IF THIS DOES
HAPPEN VISIBILITIES SHOULD NOT BE RESTRICTED. AHEAD OF THE FRONT GUSTY
WEST WINDS ARE BEGINNING TO MATERIALIZE FROM WEST TO EAST ACROSS THE
AREA. THEY WILL MAKE A BRIEF APPEARANCE AT KDHT BEFORE THE FRONT
ARRIVES. KAMA WILL SEE WINDS GUSTING TO 35KT THROUGH THE AFTERNOON
HOURS. DECIDED TO HOLD OFF ON AWW AS 40KT GUSTS MAY BE HARD TO
REACH...THOUGH THIS WILL CONTINUE TO BE MONITORED.
EXPECT A STRONGER SURGE OF NORTH WINDS TO PUSH THE COLD FRONT
SOUTHWARD NEAR OR JUST AFTER SUNSET TONIGHT...BRINGING IT THROUGH
KAMA BY 00Z. THERE IS A POTENTIAL FOR MVFR CIGS TO DEVELOP ESPECIALLY
AT KGUY AS THE SURGE MOVES THROUGH AND THE SUN SETS. CONFIDENCE IS
NOT HIGH AT THIS POINT SO HAVE DECIDED TO MENTION A SCATTERED DECK AT
KGUY AND ONLY FEW AT KDHT AND KAMA. FUTURE SHIFTS WILL BE ABLE TO
FURTHER SPECIFY WHERE CIGS WILL DEVELOP AND HOW LOW THEY WILL BE.
&&
.PREV DISCUSSION... /ISSUED 1204 PM CDT FRI MAR 14 2008/
UPDATE...
DUE TO THE LOCATION OF THE COLD FRONT...WIND SPEEDS ARE NOT EXPECTED
TO MEET WIND ADVISORY CRITERION ACROSS THE NORTHERN TEXAS PANHANDLE AND
THE OKLAHOMA PANHANDLE. THEREFORE...THE WIND ADVISORY WILL BE
CANCELLED FOR THIS AREA. THE ADVISORY IS BEING RETAINED FOR THE
SOUTHWEST AND SOUTH CENTRAL TX PANHANDLE. THE RED FLAG WARNING WILL
ALSO BE ADJUSTED SHORTLY TO ACCOUNT FOR THESE CHANGES. THE UPDATED
FORECAST WILL BE ISSUED SHORTLY.
JOHNSON
PREV DISCUSSION... /ISSUED 1124 AM CDT FRI MAR 14 2008/
UPDATE...
WINDS WILL BE INCREASING OVER THE NEXT HOUR OR TWO AS THE MIXING
LAYER DEEPENS. CURRENTLY...WEST WINDS OF 25 TO 30 MPH...WITH GUSTS UP
TO 45 MPH...ARE REPORTED ACROSS EASTERN NEW MEXICO. THIS SHOULD
ENTER THE WESTERN PANHANDLE COUNTIES BY NOON. THE CURRENT POP
CONFIGURATION LOOKS ON TRACK. A SHORTWAVE TROF IS CURRENTLY MOVING
ACROSS COLORADO WITH LARGE SCALE LIFT AIDED BY THE LEFT EXIT REGION
OF AN UPPER LEVEL JET STREAK. A FEW SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS THE NORTHERN TIER...HOWEVER...VIRGA WILL ALSO BE
PRESENT IN THE DRIER AREAS. THE COLD FRONT IS STILL EXPECTED TO MOVE
ACROSS THE PANHANDLES THIS EVENING...BRINGING COOLER AND DRIER
CONDITIONS TO THE AREA ON SATURDAY. THE WIND ADVISORY AND RED FLAG
WARNINGS REMAIN IN EFFECT THIS AFTERNOON AND EARLY THIS EVENING.
JOHNSON
FIRE WEATHER...
TWENTY FOOT WINDS WILL INCREASE TO 20 TO 30 MPH BY NOON ACROSS THE
WESTERN PANHANDLES...SPREADING ACROSS MUCH OF THE AREA DURING THE
AFTERNOON. VERTICAL MIXING HAS BEEN A LITTLE SLOW TO OCCUR BUT IT
APPEARS TO NOW BE WELL UNDERWAY WITH STRONG WINDS ALREADY OCCURRING
IN EASTERN NEW MEXICO. RELATIVE HUMIDITIES ARE STILL EXPECTED TO
RANGE BETWEEN 10 AND 15 PERCENT ACROSS THE RED FLAG WARNING AREA THIS
AFTERNOON...RESULTING IN CRITICAL FIRE WEATHER CONCERNS.
HOWEVER...THE PRECIP MOVING ACROSS NORTHEAST NM AND SOUTHERN CO/KS
MAY POSE A PROBLEM FOR THE NORTHERN COUNTIES REACHING RED FLAG
CRITERIA THIS AFTERNOON AS MOISTENING FROM ABOVE MAY KEEP RELATIVE
HUMIDITIES ABOVE 15 PERCENT.
JOHNSON
PREV DISCUSSION... /ISSUED 330 AM CDT FRI MAR 14 2008/
DISCUSSION...
WINDS TDA AND EARLY THIS EVE ARE MAIN AREA OF CONCERN FOR THIS
FCST ISSUANCE. SFC LOW OVER SWRN KS EXPECTED TO DEEPEN DURING
DAY. SFC TROF EXTENDING SWD FROM LOW EXPECTED TO DEEPEN AND MOVE
THRU PNHDLS TDA. DEEP MIXING IS EXPECTED TO OCCUR TDA...ALLOWING
STRONGER WINDS ALOFT TO REACH SFC...ESPECIALLY FOR AREAS ON
CAPROCK. HAVE ISSUED WIND ADZY TDA FOR THIS AREA. WLY LOW-LEVEL
WINDS BEHIND TROF WILL BRING DRIER AIR INTO FCST AREA...CAUSING FIRE
WX CONCERNS. SEE BELOW.
OTHERWISE...NO DEPARTURES FROM THEME OF EARLIER FCST. STRONG JET
STREAK WILL PASS OVER NRN ZONES THIS AFTN AND THIS EVE...ALLOWING
DEVELOPMENT OF TSTMS ALONG AND AHEAD OF INCOMING COLD FRONT. COLD
FRONT PASSES THRU ALL OF PNHDLS BEFORE SUNRISE SAT. WINDS EXPECTED
TO BE MUCH TAMER ON SAT...AS POST-FRONTAL SFC RDG MOVES E OF AREA...
ALLOWING WINDS TO VEER TO SLY BY AFTN. SELY WINDS INCREASE SAT NGT
IN RESPONSE TO INCOMING MID-LEVEL TROF...BRINGING ADEQUATE MSTR TO
SUPPORT TSTMS SUN NGT AND MON. NEW GFS SLOWS EWD PROGRESSION OF
DRYLINE...BUT STILL CALLS FOR ITS PASSAGE TO OCCUR ON MON...WITH
ASSOCIATED COLD FRONT TO PASS MON AFTN AND MON EVE. HAVE KEPT MON
NGT AND TUE DRY...BUT IF ENOUGH MSTR CAN WRAP INTO ERN ZONES...POPS
MAY HAVE TO BE ADDED. CLOSED LOW DEPARTS FROM AREA TUE EVE...WITH
MILD AND DRY WX EXPECTED TO FOLLOW. 03
COCKRELL
FIRE WEATHER...
STRONG WLY LOW-LEVEL WINDS EXPECTED TO BRING DWPTS BELOW 20 DEG F
INTO WRN HALF OF FCST AREA TDA. RESULT WILL BE RH VALUES REACHING
15 PCT OR LOWER FOR ALL BUT NERN TX PNHDL AND ERN OK PNHDL. BRISK
WINDS ON SUN AND MON...WILL BE MOIST...WITH CRITICAL RH VALUES NOT
BEING REACHED. 03
AVIATION...
WLY SFC WINDS TO INCREASE TDA AS SFC LOW DEEPENS RAPIDLY AND STRONG
HEATING RESULTS IN DEEP MIXING. MAY SEE MID LVL CU DVLP LATE THIS
AFTN...BUT OTHERWISE ONLY HIGH CLOUDS EXPECTED THRU TDA.
CDFNT FCST TO PUSH SWD TNGT...WITH INCRG MSTR. SCT CU OR CB WILL
DVLP ALONG THE CDFNT...MAINLY IMPACTING OK AND NRN TX PNHDLS. HAVE
INCLUDED CB REMARKS AT KGUY TNGT BEGINNING AS CDFNT APRCHS.
KRAMAR
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HARTLEY...HEMPHILL...HUTCHINSON...
MOORE...OLDHAM...POTTER...RANDALL...ROBERTS...WHEELER.
WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...DEAF SMITH...OLDHAM...POTTER...
RANDALL.
OK...NONE.
&&
13/02Hazardous weather outlook, Mar 14, 12:00 PM CST, 1 hour 3 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI MAR 14 2008
OKZ001>003-TXZ001>020-151100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI MAR 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
WEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS ARE EXPECTED THIS
AFTERNOON AND EARLY EVENING FOR THE SOUTHWEST AND SOUTH CENTRAL TEXAS
PANHANDLE. AS A RESULT...A WIND ADVISORY IS IN EFFECT FOR THIS AREA
UNTIL 9 PM.
MAXIMUM TEMPERATURES IN THE 70S WILL COMBINE WITH VERY DRY AIR TO
YIELD MINIMUM RELATIVE HUMIDITIES OF 10 TO 15 PERCENT THIS AFTERNOON
AND EARLY EVENING OVER MOST OF THE TEXAS PANHANDLE. WITH WIND
SPEEDS OF 20 TO 35 MPH WITH HIGHER GUSTS ANTICIPATED...A RED
FLAG WARNING IS IN EFFECT UNTIL 9 PM FOR MOST OF THE TEXAS PANHANDLE
EXCEPT THE EXTREME NORTH.
IN ADDITION...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE
OKLAHOMA AND EXTREME NORTHERN TEXAS PANHANDLES THIS AFTERNOON AND
EVENING AS A COLD FRONT MOVES THROUGH THE AREA. AT THIS TIME...IT
APPEARS THAT ANY STORMS THAT FORM WILL REMAIN BELOW SEVERE LEVELS.
.DAYS TWO THROUGH SEVEN...
LIMITED MOISTURE IS EXPECTED TO RETURN TO THE PANHANDLES ON SUNDAY.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA SUNDAY NIGHT...AND
A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE EASTERN HALF OF THE
PANHANDLES ON MONDAY AS THE MOISTURE MIXES EASTWARD INTO OKLAHOMA.
A FEW STORMS ON SUNDAY NIGHT MAY BE CAPABLE OF PRODUCING HAIL THAT
BRIEFLY APPROACHES SEVERE LEVELS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
ANDRADE
High Wind, Deaf Smith
- When
- March 14, 1:03 PM CST
- Where
- Deaf Smith forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
The strong wind was measured at the automated weather observing system located at the Hereford Municipal Airport...four miles northeast of Hereford.
Strong Wind, Randall
- When
- March 14, 3:15 PM CST
- Where
- Randall forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
Strong winds overturned an empty eighteen-wheeler trailer on Interstate 27 about five miles north of Canyon. The time of the event and the wind gusts were estimated and there were no reports of injuries.
High Wind, Gray
- When
- March 14, 4:05 PM CST
- Where
- Gray forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
The high winds were measured by the West Texas Mesonet station located one mile east of McLean.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, March 14, 20081 death · 30 injured · $26 million · EF2 · 8 events
- Tornado and Hail in Arkansas, March 14 to 15, 2008$2.0 million · EF2 · 48 events
- Tornadoes and Hail in Alabama, March 14 to 15, 2008$1.1 million · EF2 · 21 events
- Hail in Louisiana, March 14, 2008$670,000 · 2.75 in hail · 4 events
- Hail and Damaging Wind in Arkansas, March 14, 2008$560,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Mississippi, March 14 to 15, 2008$192,000 · 1.75 in hail · 29 events
- Wildfire and High Wind in Texas, March 14 to 16, 2008$250,000 · 54 kt wind · 4 events
- Hail and Damaging Winds in Arkansas, March 14, 2008$100,000 · 2 in hail · 23 events
- Hail and Damaging Winds in Mississippi, March 14 to 15, 2008$105,000 · 1.75 in hail · 15 events
- Hail and Damaging Wind in California, March 14 to 17, 2008$76,000 · 50 kt wind · 11 events
- Hail and Damaging Winds in Louisiana, March 14, 2008$1,000 · 2.25 in hail · 43 events
- Hail in Arkansas, March 14 to 15, 2008$30,000 · 1.75 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88069, 88072, 88066.